Forum Replies Created
First off … let me reach out to you with a cyber HUG!! Your story and mine cross in many ways.
My mom will turn 74 in August this year. She was diagnosed with MDS …. RA -5q …. in Nov 2004. It was ominous and scary. That said … her treatment was mostly successful for the past 4 years with just red blood cell booster. But things started becoming more challenging about a year ago. That all seems like a CAKE-WALK with hindsight. She transformed into AML and that was confirmed on April 29 of this year. Her Dr. predicted 2 – 3 weeks survival without intervention. We were STUNNED … to say the LEAST! She opted for intervention! She spent the next 31 days in the oncology ward at Swedish Hospital in Seattle with what I’m convinced was some of the best care in the country. She received the standard "induction" phase of chemo with 7 days of Cytarabine along with 3 days of Idarubicin. She was released to home a week ago with a Hickman line in place for her "consolidation" phase which was to follow after a break at home. However … her Dr. has informed us that a true remission was not reached. She is currently not producing leukemic cells … but she is not really producing healthy numbers of ANY cells. He predicts that leukemic cells will return unless we find furhter intervention. We are going to attempt that next with Vidaza. We are all crossing our fingers and sending our prayers for a positive outcome with Vidaza. At this point … she has decided against any further "chemo" similar to that 7-3 induction phase. She said she’s not convinced that the fight is worth feeling just marginal. She was otherwise a very healthy and vibrant 73 year old woman at the time of her transformation.
Best of luck to you and your family. I will wish for the best possible outcomes!!
And I’m curious …. does anybody out there have any experience with Vidaza subsequent to the typical "induction" phase of treatment for AML??????
With love and concern that only a fellow "member" can understand …..
I can’t tell you how good that made me feel. And isn’t THAT an example of how relative life is and can be!! A story like your husband’s …… brought comfort to me. It sounds as if his trials (and yours) have been of substantial proportion!
Since my posting … her oncology specialist at Swedish in Seattle has confirmed that her slides show a transformation into AML. However … they were doing a BMB today …. and I wondered why?
Your posting showed me that other explanations and possibilities exist. Things don’t feel quite as gloomy as they did a short time ago!
With support & appreciation …… !!!
My mom has done 2 short stints on Revlimid. In both cases she was taken off because of the allergic response she suffered. She experienced lots of itching and breaking out on her scalp. She was uncomfortable on it. Her Doc looked into the advice on a national level for those who might be allergic and the advice was to get off of it and maybe try some techniques to desensitize her. She was on 10 mg daily … then they went to every other day. 2nd time around she was starting with 5 mg every other day. Both times it knocked her platelets and white cells down to the bottom of the barrel. But she did have some red blood cell markers recover after the first round and stay up for about 4 months or so.
Thank you so much Jack and Bev. I VERY much appreciate hearing from the two of you. My panic has subsided a bit until mom sees her Doc tomorrow morning. She faxed the report to me and I was finally able to see that the .53 she was talking about was th/mm3. WHEW!! I thought she was looking at something that said 53% blasts. She must have just missed looking closely at the measurement. I looked over the #’s and I’m guessing she is going to hear 4% blasts. But we will see.
I only came across your name recently as you were mentioned as somebody who really knows their stuff. As you went through your own personal struggles … you should be proud of the fact that you offered comfort and wisdom to others here at this forum. My thoughts are with you and your family for your loss.
My mom broke out with itchy bumps all over her scalp and neck. We’re allergic types in our family tree.
My mom always experienced a pattern following her Aranesp shot. She was receiving them every other Thursday. Usually the Sunday or so after the shot would leave her feeling flu-like and without any “oomph”. She also has always has “spells” … the “whim-whams” she calls them after she eats a full meal. That may be more related to the lack of oxygen and blood flows & digestion .. full tummy pressing on heart & lungs … who knows.
I’m still hoping that somebody may know this answer …. and also curious about medicare coverage of Revlimid.
Thanks so much Dot M.
I sent an email … but of course there is always the risk of a new address being booted by junk mail protection. Thank you for getting in touch. I’ll keep my eye out for your response.
Sorry – new JULY 31 #4716 Sorenkassaneqv
Has anybody been given Revlimid who was NOT transfusion dependent yet?
Does anybody know if a patient must be transfusion dependent in order to try Revlimid? Or can that Doc make that prescription prior to their first transfusion?
How do you feel about the medical care/advise that you are receiving? I would do everything in my power to gather all the medical opinions that I reasonably could. I would want to make certain that I was dealing with docs that know the most about this situation. This site is extremely valuable and you will find folks here as much or nearly as much “in the know” as many physicians regarding this condition. But I would dovetail the info here with the best possible set of medical opinions that I could gather. Bless your heart! These decisions must feel huge. I’m so happy to hear that your baby is active and showing no visible signs of illness in the meantime.
Naomi!! Dimes to donuts your body will be more welcoming to that dose now that it’s accustomed to the lower dose. You’ll do great. Your numbers are so good! I’m glad you feel so well & I’ll be wishing you luck with your adjusted dose.
Jack – I followed Dorry’s postings and yours that followed. It saddened me to read about what had happened. It was nice to read a posting from you. I’ve not been looking at the board here recently.
My brother is in the hospital tonight in Seattle. Having had his knee scoped last Thursday and a spinal anesthesia – he came home to recover but was plagued by a headache that hit on the 3rd day after the procedure. He said it was worse than any he’d ever known could exist. We assumed “spinal headache” but last night he presented with a high fever and was diagnosed with spinal, bacterial meningitis. We are awaiting the results of the MRI and the cultures to learn of the particular bacteria that has invaded his system. He’s responding well tonight to whatever antibiotic they’re giving him – so we’re lucky. But I find this occurrence disheartening – to say the least.
My mom stayed out of the hospital room because of her MDS – but my dad went in with a mask and a gown. He’ll be in isolation and treated as such for another 12 hours or so. They’ve placed a shunt in his arm so that he won’t have to remain in the hospital for the entire 10 day course of IV antibiotics that he’ll need to receive.